Virginia, 2013

Damaging Winds in Virginia, July 28 to 29, 2013

July 28 to 29, 2013 · NWS LWX · 2 events in 2 counties and zones

An upper level low was over the Great Lakes and a cold front moved through the Mid Atlantic. Warm and humid conditions, with dew points in the 70s, were ahead of the cold front and led to destabilization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$750
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low was over the Great Lakes and a cold front moved through the Mid Atlantic. Warm and humid conditions, with dew points in the 70s, were ahead of the cold front and led to destabilization. The majority of the thunderstorms with wind damage moved through North Central MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 7:51 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 28, 7:51 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT SUN JUL 28 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH TONIGHT. HIGH PRESSURE BUILDS IN
DURING THE BEGINNING OF THE WEEK. A SERIES OF UPPER DISTURBANCES
WILL MOVE THROUGH THE MID-ATLANTIC REGION WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AN UPPER LEVEL LOW WILL CONTINUE TO SPIN OVER THE GREAT LAKES AS A
COLD FRONT MOVES EASTWARD ACROSS THE POTOMAC HIGHLANDS AND
SHENANDOAH VALLEY THIS EVENING. DRIER AIR WILL MOVE IN BEHIND THE
FRONT AS SEEN ON WATER VAPOR THIS EVENING.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FROPA AND ARE
EXITING OUR SE ZONES. THESE STORMS ARE CAPABLE OF LIGHTNING AND GUSTS
AROUND 20 KNOTS OVER THE WATERS SO MARINERS SHOULD TAKE CAUTION.
LIGHTNING AND HEAVY RAIN HAVE BEEN OBSERVED IN THIS ACTIVITY.
ANOTHER LINE OF SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE
COLD FRONT IN THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS
EVENING. ACTIVITY HAS MERGED AND IS NOW OVER THE POTOMAC
HIGHLANDS WHERE HEAVY RAIN AND LIGHTNING IS OCCURRING. FROM
00Z UPPER AIR ANALYSIS...300MB JET IS LOCATED OVER THE NORTHEAST
US AND EXTENDS DOWN TO THE MID ATLANTIC. SHOWERS AND THUNDERSTORMS
WILL MOVE N-NE AS UL DIVERGENCE ASSOCIATED WITH THE JET AND A
HUMID AIRMASS AHEAD OF THE FROPA WILL AID IN THE LONGEVITY OF
THESE STORMS.

COLD FRONT WILL REACH THE BAY BY MORNING WITH NW WINDS 5-10 KNOTS
BEHIND IT. DEWPTS WILL DROP IN THE 50S MAKING FOR DRIER CONDITIONS.
CBE HAS BEEN REPORTED A DEWPT OF 45 FOR THE LAST FEW HRS. LOW
TEMPS WILL DROP QUICKLY BEHIND THE FROPA WITH AREAS WEST OF THE
BLUE RIDGE REACHING THE LOW 50S BY MORNING. AROUND I-95 TEMPS WILL BE IN
THE MID 60S.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY/...
UPPER LOW MOVES EWD ACROSS SRN ONTARIO-QUEBEC ON MON WITH THE
MID-ATLANTIC REGION BEING SITUATED TOWARD THE BASE OF THE SYNOPTIC
TROUGH. AT THE SFC...HIGH PRESSURE PERSISTS OVER THE EASTERN OHIO
VALLEY AND APPALACHIANS. SOME MODELS ARE INDICATING THE COLD FRONT
WILL STALL AND POSSIBLY DRAFT BACK WWD INTO SRN MD AND THE
PIEDMONT...BUT WILL MAINTAIN A DRY FORECAST. IN TERMS OF
TEMPS...VERY PLEASANT FOR LATE JULY...WITH HIGH TEMPS IN THE LOW
80S AND DEW POINTS IN THE 50S.

THE BEST SETUP FOR RADIATIONAL COOLING WILL BE IN THE WRN CWA AS
HIPRES SHIFTS OVERHEAD TOWARD THE CENTRAL APPALACHIANS MON NGT. MIN
TEMPS RANGE FROM THE MID 40S IN THE POTOMAC HIGHLANDS TO MID 60S IN
THE CITIES AND NEAR THE BAY.

BY TUESDAY...UPPER TROUGH WILL HAVE PUSHED WELL EAST INTO THE
CANADIAN MARITIMES...WITH ZONAL FLOW ALOFT. HIGH PRESSURE REMAINS
PARKED TO OUR WEST...WITH NWLY FLOW. 500MB HEIGHTS WILL
BUILD...MODERATING THE AIRMASS A FEW DEGREES. HIGHS IN THE MID TO
UPPER 80S EXPECTED IN THE BALTIMORE/DC METRO AREAS...AND LOW TO
MID 80S ELSEWHERE. DEW POINTS STAY IN THE 50S...SO APPARENT TEMPS
WILL ACTUALLY BE A FEW DEGREES COOLER THAN ACTUAL TEMPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BASED ON 00Z GFS/ECMWF...A SERIES OF SHORTWAVE TROUGHS IMPACT THE
MID-ATLANTIC REGION LATER THIS WEEK...THE FIRST MOVING THRU FROM
THE TN VLY ON WED AND THE SECOND FROM THE OH VLY ON THU. EACH WILL
BE ACCOMPANIED BY CHANCES FOR SHOWERS AND STORMS...ESPECIALLY
DURING THE PEAK HEATING HRS EACH DAY. PWATS INCREASING TO NEAR
1.75 INCHES WILL SUPPORT POTENTIAL FOR HEAVY DOWNPOURS...THOUGH
PROGRESSIVE NATURE OF THESE DISTURBANCES LIMITS THE THREAT OF
WIDESPREAD HVY RAINFALL.

WEAK SFC TROUGH/FRONTAL BOUNDARY ASSOCIATED WITH THE SECOND
SHORTWAVE TROUGH MAY MOVE THRU THE AREA ON THU-THU NGT. EXTENDED-
RANGE MODELS SHOW THE BERMUDA RIDGE BUILDING WWD INTO THE
SOUTHEAST STATES...WHICH WOULD ACT TO BLOCK DOWNSTREAM PROGRESSION
OF THE FRONT. THERE IS UNCERTAINTY THIS FAR OUT WITH IF THE
BOUNDARY STALLS ACROSS THE REGION...PROLONGING CHANCES FOR SHOWERS
AND STORMS INTO FRI-SAT...OR PUSH FAR ENOUGH S/E OF THE AREA TO
KEEP IT DRY.

TEMPS ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL THRU THE
PERIOD.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED TONIGHT.

COLD FRONT WILL CROSS THE MID ATLANTIC OVERNIGHT AND WINDS WILL
SHIFT OUT OF THE NW 5 TO 10 KNOTS BY MONDAY MORNING.

HIPRES WILL PROVIDE VFR CONDITIONS MON AND TUE. A SERIES OF
SHORTWAVE DISTURBANCES ARE FCST TO MOVE THRU WED AND THU...RESULTING
IN CHANCES FOR SHOWERS AND STORMS.

&&

.MARINE...

A LINE OF SHOWERS AND THUNDERSTORMS WILL EXIT THE LOWER BAY IN THE
NEXT TWO HOURS. THESE STORMS ARE CAPABLE OF GUSTY WINDS UP TO 20
KNOTS AND LIGHTNING. A COLD FRONT WILL MOVE THROUGH THE WATERS BY
MID MORNING MONDAY. A WIND SHIFT TO THE NW WITH GUSTS BELOW SCA
ARE EXPECTED AT THIS TIME.

WEAK PRESSURE SURGE ACCOMPANIES HIPRES THAT BUILDS IN FROM THE WEST
ON MON. WLY WINDS 10-15 KT IN THE MRNG...BECOMING 5-10 KT BY THE
AFTN. LGT WINDS CONTINUE INTO TUE WITH HIPRES IN CONTROL. SHOWERS
AND STORMS POSSIBLE WED AND THU...BUT GRADIENT FLOW REMAINS LGT.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES ARE HALF FOOT TO THREE QUARTERS OF A FOOT ABOVE NORMAL
THIS EVENING. THRESHOLDS ARE NOT EXPECTED TO BE MET FOR THIS EVENING
HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...KS
LONG TERM...JRK
AVIATION...JRK/HAS
MARINE...JRK/HAS
TIDES/COASTAL FLOODING...HAS
Hazardous weather outlook, Jul 28, 6:38 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT SUN JUL 28 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
738 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
738 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 28, 9:35 PM EST
Where
Nelson County, 0.78 mi NE of Tye River
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
37.657, -78.959

A tree fell down blocking Route 29 in Southern Nelson County.

Thunderstorm Wind, Spotsylvania

When
July 29, 12:36 AM EST
Where
Spotsylvania County, 1.18 mi W of Parker
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Crop damage
$500
Reported by
Public
Coordinates
38.272, -77.772

There were numerous tree limbs damaged and also a trellis damaged on the property of the 12600 block of Orange Plank Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471263, 471261.